Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 35, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 7, 2012, 9:19 PM EDT for Suffolk County, New York. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2012, 9:19 PM EDT (01:19 UTC)
- Expired
- Jul 7, 2012, 9:45 PM EDT
- In force
- 26 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 20 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:30 PM EDT | TSTM WND DMG | Middle Island, NY | WIRES DOWN ON MIDDLE ISLAND BLVD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
401
WUUS51 KOKX 080119
SVROKX
NYC103-080145-
/O.NEW.KOKX.SV.W.0035.120708T0119Z-120708T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
919 PM EDT SAT JUL 7 2012
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUFFOLK COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 945 PM EDT...
* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDDLE ISLAND...AND MOVING
EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKHAVEN NATIONAL LABORATORY...WADING RIVER...SHIRLEY...MASTIC...
MASTIC BEACH...MANORVILLE...CALVERTON...CENTER MORICHES...
WESTHAMPTON...RIVERHEAD...SOUTHAMPTON AND SHINNECOCK HILLS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4087 7235 4073 7284 4084 7312 4097 7307
4098 7283 4093 7257 4092 7260 4091 7258
4092 7256 4090 7249 4092 7246 4089 7232
TIME...MOT...LOC 0120Z 288DEG 41KT 4087 7289
$$1 follow-up statement
075
WWUS51 KOKX 080146
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
946 PM EDT SAT JUL 7 2012
NYC103-080155-
/O.EXP.KOKX.SV.W.0035.000000T0000Z-120708T0145Z/
SUFFOLK NY-
946 PM EDT SAT JUL 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR SUFFOLK COUNTY HAS EXPIRED...
THE THUNDERSTORM HAS MOVED SOUTH OF LONG ISLAND...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRED.
LAT...LON 4087 7235 4073 7284 4084 7312 4097 7307
4098 7283 4093 7257 4092 7260 4091 7258
4092 7256 4090 7249 4092 7246 4089 7232
TIME...MOT...LOC 0145Z 288DEG 41KT 4077 7254
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:57 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 7, 7:57 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 757 PM EDT SAT JUL 7 2012 .SYNOPSIS... A COLD FRONT PASSES THROUGH TONIGHT AND STALLS TO THE SOUTH THROUGH THE WEEK. WEAK HIGH PRESSURE PUSHES IN FROM THE WEST...WHILE MULTIPLE WEAK WAVES ARE EXPECTED TO RIDE ALONG THE STALLED FRONT. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... HAVE ALLOWED SVR TSTM WATCH TO EXPIRE AT 7PM WITH MAIN CLUSTER OF STORMS PASSING JUST TO OUR SOUTH. WDLY SCT CELLS ACROSS CT AND SOUTH CENTRAL NY STATE WILL TRACK SE THIS EVE...HOWEVER INSTABILITY IS WANING WITH THE LOSS OF HEATING. ATMOSPHERE NEVER REALLY RECOVERED FROM THE FIRST BATCH OF SHOWERS/TSTMS THAT MOVED THROUGH LATE THIS MORNING/EARLY AFTN AND BEST INSTABILITY/THETA E ADVECTION REMAINED S OF THE CWA. HAVE KEPT LOW CHC SHRA/TSRA WITH GUSTY WINDS FOR A FEW MORE HOURS THIS EVENING...BUT THREAT IS DECREASING. ADJUSTMENTS TO HOURLY T/TD/SKY BASED ON LATEST OBS/TRENDS. A POST FRONTAL TROUGH COULD KEEP SOME LINGERING SHOWERS/TSTORMS IN THROUGH THE EARLY MORNING HOURS. TEMPS WILL REMAIN ABOVE NORMAL FOR ONE MORE NIGHT WITH THE 925MB SLOW TO DIMINISH BEHIND THE FRONT. GUIDANCE IN GENERAL AGREEMENT FOR TEMPS TONIGHT...SO WENT WITH A MET/MAV BLEND. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... THE COLD FRONT PUSHES THROUGH THE CWA DURING THE NIGHT...BUT THEN STALLS JUST TO THE SOUTH...LINGERING BACK INTO THE MID ATLANTIC STATES. THIS PROVIDES SOME GOOD NEWS TO THE NORTHEAST AS NORTHERLY TO NORTHWESTERLY FLOW BEHIND THE FRONT ENABLES COOLER TEMPS TO FINALLY BEING MOVING IN...WITH 850MB SLOWLY DIMINISHING DURING THE DAY SUNDAY...DROPPING TO THE LOWER TEENS. THERE REMAINS THE POTENTIAL FOR SOME LINGERING SHOWERS AND THUNDERSTORMS EARLY TOMORROW MORNING...BUT OTHERWISE...EXPECTING A FAIRLY DRY IN STORE WITH ANY SHOWER/TSTORM DEVELOPMENT EXPECTING TO STAY ALONG THE FRONT TO THE SOUTH. SKIES WILL BE SLOW TO CLEAR AS WELL IN THE MORNING...BUT WITH THE DRIER AIR MAKING ITS WAY IN...SHOULD SEE PARTLY CLOUD SKIES IN THE AFTERNOON. THIS WILL ENABLE TEMPS TO WARM INTO THE 80S AND 90S...BUT WITH DEW PTS CONTINUALLY DROPPING...NOT EXPECTING MUCH WITH HEAT INDICES...AND ESP NOT EXPECTING ANY FURTHER HEAT RELATED ADVISORIES/WARNINGS. THE COLD FRONT REMAINS TO THE SOUTH TOMORROW NIGHT...WHILE HIGH PRESSURE BUILDS IN FROM THE WEST. DRY CONDITIONS CONTINUE...WITH ONLY THE SLIGHT CHC OF PRECIP IN THE FAR SOUTHERN PORTIONS OF THE OCEAN WATERS AND NOTHING ON LAND. MOST AREAS SHOULD SEE PARTLY CLOUD SKIES UNDER UPPER LEVEL SUBSIDENCE...WITH SOUTHERN AREAS POSSIBLY SEEING MOSTLY CLOUDY CONDITIONS AS CLOUD DEBRIS FROM THE STORMS OVER THE MID ATLANTIC STATES EDGE IN. && .LONG TERM /MONDAY THROUGH SATURDAY/... GOOD AGREEMENT IN THE LONG TERM THROUGH WEDNESDAY NIGHT...THEN MODELS DIVERGE. UPPER LEVEL TROUGH SETTLES AND AMPLIFIES SLIGHTLY OVER THE NORTHEAST AND MID-ATLANTIC WHILE COLD FRONT REMAINS STALLED TO THE SOUTH OF THE CWA FOR MUCH OF THE LONG TERM PERIOD. WEAK AREAS OF LOW PRESSURE WILL RIDE ALONG THIS BOUNDARY REMAINING OFFSHORE THROUGH WEDNESDAY NIGHT. THE MAIN DIFFERENCE BETWEEN THE 00Z ECMWF AND THE 12Z GFS IS THAT THE GFS BRINGS A SLIGHTLY STINGER LOW PRESSURE CLOSER TO THE COAST WEDNESDAY NIGHT INTO THURSDAY. THIS IS MUCH SLOWER THAN THE MORE PROGRESSIVE ECMWF. THIS SURFACE LOW IS IN RESPONSE TO A CUT OFF LOW THAT BEGINS TO DEVELOP ALONG THE SOUTHERN EDGE OF THE UPPER TROUGH OVER THE OHIO VALLEY IN THE GFS WHILE THE ECMWF LIFTS THE UPPER TROUGH OUT OF THE AREA. DUE TO THE UNCERTAINTY...KEPT SLIGHT CHANCE POPS IN THE FORECAST FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... A COLD FRONT MOVES SLOWLY ACROSS THE AREA OVERNIGHT AND SETTLES JUST TO THE SOUTH SUNDAY. GENERALLY VFR CONDITIONS EXPECTED AS ANY LEFTOVER ISOLATED CONVECTION DIMINISHES IN COVERAGE TONIGHT. VFR SUNDAY WITH SC AND AC CLOUDS...MAINLY IN THE MORNING. CLEARING IN THE AFTERNOON. WINDS WILL BE LIGHT THIS EVENING...THEN TURN TOWARD THE NORTH/NORTHWEST LATER THIS EVENING AND OVERNIGHT. SPEEDS REMAIN LIGHT. ON SUNDAY...LIGHT NORTH WINDS IN THE MORNING INCREASE TO 10 TO 15 KTS DURING THE AFTERNOON AS THEY TURN BACK TOWARD THE NORTHWEST. A GUST OR TWO IS POSSIBLE DURING THE AFTERNOON...BUT ANY GUSTS SHOULD REMAIN BELOW 20 KTS. OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY... .SUNDAY NIGHT THROUGH THURSDAY...VFR. && .MARINE... WDLY SCT SHOWERS/TSTMS THIS EVE...STRONGEST OVER THE WESTERN OCEAN WATERS NEXT FEW HOURS. CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE END OF THE WEEKEND. QUIET CONDITIONS MONDAY THROUGH WEDNESDAY MORNING WITH HIGH PRESSURE IN CONTROL. WINDS WILL REMAIN BELOW SCA CRITERIA...THOUGH WAVES BUILD TO 5 FT WEDNESDAY NIGHT WITH AS AN ONSHORE FLOW DEVELOPS. && .HYDROLOGY... LESS THAN A QUARTER OF AN INCH OF RAINFALL IN LINGERING SHOWERS/TSTMS THIS EVE. NO HYDROLOGY ISSUES ARE EXPECTED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 7, 7:17 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 717 PM EDT SAT JUL 7 2012 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-082330- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 717 PM EDT SAT JUL 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jul 7, 3:34 PM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
334 PM EDT SAT JUL 7 2012
NYZ067-072015-
ORANGE-
334 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE COUNTY...
AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HIGHLAND LAKE...OR 16 MILES
NORTHWEST OF MILFORD...AND MOVING SOUTHEAST AT 55 MPH.
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7475 4150 7467 4138 7414 4120 7435
4135 7468 4138 7471 4140 7475 4142 7474
4144 7476 4149 7476Special weather statement, Jul 7, 6:53 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
653 PM EDT SAT JUL 7 2012
CTZ005>007-010-011-080000-
NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-
653 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...MIDDLESEX AND NEW
HAVEN COUNTIES...
AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DANBURY...AND MOVING EAST AT
50 MPH.
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4157 7346 4150 7343 4152 7339 4148 7333
4150 7333 4152 7316 4139 7239 4125 7247
4126 7249 4125 7255 4127 7262 4124 7269
4125 7273 4123 7276 4126 7278 4124 7290
4128 7292 4124 7296 4142 7354 4158 7352Special weather statement, Jul 7, 8:58 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
858 PM EDT SAT JUL 7 2012
NYZ078>081-080200-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
858 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...
AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF NORTHPORT...AND MOVING EAST
AT 45 MPH.
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4086 7239 4075 7279 4090 7343 4096 7340
4093 7335 4091 7321 4093 7316 4097 7317
4098 7312 4097 7274 4099 7263 4103 7254
4103 7244 4099 7243 4099 7247 4096 7244
4096 7240 4099 7238 4103 7241 4100 7235The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:01 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 7, 8:57 PM EDT | Special Marine Warning | OKX | 33 min | |
| Jul 7, 8:58 PM EDT | Special Marine Warning | OKX | 23 min | |
| Jul 7, 8:58 PM EDT | Special Weather Statement | OKX | Suffolk | 62 min |
| Jul 7, 9:26 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 8, 12:16 AM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.